Kentucky, 2006

Hail in Kentucky, June 4, 2006

June 4, 2006 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 4, 8:43 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 4, 8:43 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
943 AM EDT SUN JUN 4 2006

.DISCUSSION...

WILL BE ISSUING A QUICK UPDATE FOR SHOWER AND THUNDERSTORM ACTIVITY
CURRENTLY DEVELOPING ACROSS KENTUCKY. ANOTHER VORT CENTER...VERY
EVIDENT ON SATELLITE LOOPS IS QUICKLY MOVING IN FROM THE GREAT LAKES
REGION BEHIND VORT LOBE GENERATING SHOWER ACROSS THE AREA THIS
MORNING.

MODELS INDICATE THE SECOND VORT CENTER SHOULD WEAKEN AS IT MOVES
INTO THE AREA. ALL THIS CONSIDERED ACTIVITY SHOULD BE OUT OF THE
AREA...INTO THE TENNESSEE VALLEY BY MID TO LATE AFTERNOON. WITH SFC
HEATING NOW TAKING PLACE...EXPECT SOME STORMS MAY BECOME STRONG
ENOUGH TO GENERATE SOME HAIL...POSSIBLY SOME GUSTY WINDS. CURRENT
HWO ALREADY HAS THIS POTENTIAL COVERED. ALSO...SPC HAS NOW PUT
SOUTHERN ZONES IN A SLIGHT RISK...MAINLY FOR HAIL.

UPDATED ZONES WILL BE FORTHCOMING.

&&

.PREV DISCUSSION...

231 AM EDT SUN JUN 4 2006

MAIN FEATURE OF INTEREST IS THE UPPER LEVEL LOW CURRENTLY LOCATED
NEAR LAKE ERIE. THIS LOW WILL MOVE SOUTH AND RESIDE IN THE EASTERN
CONUS FOR THE NEXT SEVERAL DAYS BEFORE DAMPENING AND MOVING OUT BY
LATE IN THE UPCOMING WORK WEEK. THE BIGGEST IMPACT THIS FEATURE WILL
HAVE ON OUR WEATHER WILL BE TODAY AS A POTENT S/W ROTATES DOWN ACROSS
THE AREA. THIS...COMBINED WITH GOOD HEATING WILL LEAD TO SCATTERED
AFTERNOON AND EARLY EVENING CONVECTION ACROSS MOST OF EASTERN
KENTUCKY.

ANOTHER WEAKER VORT WILL BRING SOME ISOLATED ACTIVITY TO THE
NORTHEAST PORTION OF THE CWA TOMORROW AFTERNOON AND EVENING...WITH
DRY WEATHER FOLLOWING FOR THE ENTIRE AREA BY TUESDAY AS RIDGING WORKS
IN FROM THE EAST. PREVIOUS FORECAST WAS IN SUPERB SHAPE AND ONLY MADE
MINOR MESSAGES.

REMAINDER OF THE FORECAST WAS LEFT INTACT. LATEST 00Z GUIDANCE IS
ONLY ADDING TO THE ALREADY LOW CONFIDENCE FROM WEDNESDAY THROUGH
SATURDAY...AS UPPER LEVEL LOW DAMPENS AND MOVES OUT...WITH NORTHWEST
FLOW LOOMING ACROSS THE AREA BY THE END OF THE WORK WEEK. DETAILS OF
SMALL SCALE FEATURES WILL BE TOUGH TO NAIL DOWN...AND WILL LET DAY
SHIFT MAKE ANY WARRANTED ADJUSTMENTS.

941 PM EDT SAT JUN 3 2006

DISCUSSION...
UPDATED MAINLY TO REMOVE EVENING WORDING...AND GO WITH MOSTLY CLEAR
SKIES. RADAR MOSAIC WAS SHOWING THE CONVECTION TO THE NORTH AND EAST
OF OUR CWA BEGINNING TO DIMINISH. THIS TREND WILL CONTINUE AS
INSTABILITY DECREASES AFTER LOSS OF DAYTIME HEATING. ONE SHOWER
NORTHWEST OF FLEMING COUNTY SHOULD DISSIPATE BEFORE IT HAS A CHANCE
TO MOVE INTO THE CWA. DEW POINTS HAVE DROPPED TO THE LOWER TO MID 50S
ACROSS THE CWA THIS EVENING. THESE SHOULD COME UP A COUPLE OF DEGREES
AS MIXING STOPS AND AN INVERSION FORMS. BUFKIT AND MODEL SOUNDINGS
INDICATE THE INVERSION FORMING...AND THE LOW LEVELS BECOMING
SATURATED. THIS WILL LEAD TO AREAS OF FOG FORMING IN THE
VALLEYS...WHICH IS COVERED WELL WITH THE CURRENT FORECAST PACKAGE.
SOME OF THE FOG COULD BE LOCALLY DENSE. ALSO ADDED MENTION OF PATCHY
FOG IN THE NW CWA. SOME OF THE LATEST MOS GUIDANCE INDICATES SLIGHTLY
HIGHER OVERNIGHT LOWS THAN THE 12Z RUN...BUT THE CURRENT FORECAST
LOOKS MORE REASONABLE. MADE SOME MINOR ADJUSTMENTS TEMPERATURES AND
DEW POINTS IN THE GRIDS...BUT THESE DID NOT RESULT IN ANY CHANGES TO
TEMPS IN THE ZFP. UPDATED PRODUCTS WILL BE SENT SOON.

434 PM EDT SAT JUN 3 2006

SHORT TERM (TONIGHT THROUGH TUESDAY MORNING)...

BRUNT OF SHORT WAVE ENERGY WAS TOO FAR NORTHEAST OF EASTERN KENTUCKY
TO GENERATED ANYTHING MORE THAN SOME MARGINAL MODERATE CU ACROSS
PORTIONS OF THE AREA TODAY. TEMPS IN THE MID TO UPPER 70S COMBINED
WITH DEW POINTS IN THE MID 50S TO PROVIDE FOR SOME VERY PLEASANT
WEATHER.

MODELS ARE HAVING SOME TROUBLE WITH THE TIMING OF OUR NEXT VORT LOBE
WHICH IS CURRENTLY LOCATED OVER NORTHERN MICHIGAN. THE NAM BRINGS
THIS WAVE THROUGH THE REGION ABOUT 6 HOURS AHEAD OF THE GFS. BASED
ON THE MOST CURRENT WATER VAPOR LOOP...THE NAM APPEARS TOO WEAK AND
DEFINITELY TOO FAR SOUTHWEST. OVERALL...THE GFS SEEMED TO HAVE A
BETTER HANDLE ON THE POSITION AND STRENGTH OF THIS FEATURE.
CONSEQUENTLY LEANED TOWARDS THE GFS SOLUTION FOR TIMING AND POPS
THROUGH THE FIRST 36 HOURS OF THE FORECAST. THIS WOULD BRING THE
CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA BY MID DAY SUNDAY.
WITH FAVORABLE AFTERNOON HEATING...SOME DRIER AIR AT THE MID LEVELS
AND A WET BULB ZERO AROUND 8K FT...EXPECT THE POSSIBILITY WILL
EXISTS FOR HAIL AND GUSTY WINDS TO BE PRESENT WITH ANY THUNDERSTORM
ACTIVITY. THE GREATEST THREAT AGAIN APPEARS TO FALL TO OUR EAST...
CLOSER TO THE UPPER LEVEL LOW AND CORRESPONDING MID LEVEL COLD POOL
WHERE BEST LAPSE RATES WILL BE REALIZED.

MOS GUIDANCE WAS IN VERY GOOD AGREEMENT THROUGH THE FIRST FOUR
PERIODS OF THE SHORT TERM. SO DID NOT STRAY FAR FROM GUIDANCE. THE
FIFTH PERIOD WAS A DIFFERENT STORY. WENT WITH THE COOLER MAV AS HIGH
PRESSURE SHOULD SHIFT RIGHT OVER EASTERN KENTUCKY BY TUESDAY
MORNING. DRY AIR WILL BE WELL IN PLACE BY THEN. WITH EXPECTED
CLEARING AND LIGHT WINDS...TEMPS SHOULD HAVE NO PROBLEM DROPPING
INTO THE UPPER 40S IN THE VALLEYS...POSSIBLY A BIT LOWER. SO ADDED
IN A SMALL RIDGE VALLEY SPLIT...TAKING VALLEY MINS INTO THE UPPER
40S WHILE KEEPING MID 50S ALONG THE RIDGES.

EXTENDED (TUESDAY THROUGH SATURDAY)...

THE MODELS ARE INDICATING AN UNUSUALLY STRONG UPPER LOW OVER THE
CAROLINAS AT THE START OF THE PERIOD. FROM PRIOR EXPERIENCE...THE
MODELS HAVE A HARD TIME ACCURATELY FORECASTING THIS KIND OF PATTERN.
THIS PATTERN TYPE WILL HAVE SHORT WAVES MOVING AROUND THE UPPER LOW
AND IS CONDUCIVE FOR THE DEVELOPMENT OF MESOSCALE CONVECTIVE
COMPLEXES. SO THE GENERAL PATTERN WILL BE CONDUCIVE TO PERIODS OF
CONVECTIVE ACTIVITY...THE PROBLEM IS TIMING WHEN THESE SHORT WAVES
WILL BE MOVING THROUGH THE AREA. THE MODELS HAVE HAD POOR RUN TO RUN
CONSISTENCY...SO MY CONFIDENCE LEVEL IN THE TIMING IS PRETTY LOW.
AS THE RUNS START ZEROING IN ON THE TIMING...MY CONFIDENCE LEVEL
WILL GO UP.

CONSIDERING THE TIMING PROBLEMS OF THE SHORT WAVES...WENT WITH THE
1200 GMT GFS FOR THE FORECAST. THE MOS TEMPERATURES LOOKED PRETTY
GOOD AND JUST TWEAKED THEM A LITTLE. WEDNESDAY THROUGH THURSDAY
LOOKS LIKE THE BEST CHANCE FOR THUNDER. WEDNESDAY LOOKS LIKE THE
BEST CHANCE FOR AN MCS TO AFFECT THE AREA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RAY
Hazardous weather outlook, Jun 4, 3:59 AM EST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
459 AM EDT SUN JUN 4 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
459 AM EDT SUN JUN 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. SOME OF
THE STORMS COULD CONTAIN SMALL HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE ALONG THE HIGHWAY 23 CORRIDOR IN
EASTERN KENTUCKY MONDAY AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE FOR ALL OF EASTERN KENTUCKY WEDNESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN HAIL OF ANY SIZE AS WELL AS ANY
STRONG WINDS THIS AFTERNOON AND EVENING.

GEOGERIAN

In the hours before

Special weather statement, Jun 4, 10:53 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1153 AM EDT SUN JUN 4 2006

KYZ088-115-117-118-041630-
PERRY-LESLIE-LETCHER-HARLAN-
1153 AM EDT SUN JUN 4 2006

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE AREA...

AT 1149 AM EDT...A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS
WAS LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF HAZARD TO 9
MILES SOUTHEAST OF HYDEN TO 11 MILES NORTHWEST OF HARLAN...MOVING
SOUTHEAST AT 25 MPH. PEA SIZE HAIL HAS BEEN REPORTED WITH THE
STRONGER THUNDERSTORMS.

THE STORMS WILL BE NEAR BIG LAUREL AND SLEDSOE AROUND AROUND NOON
EDT...DEFEATED CREEK ROSSPOINT...AND GILLEY AROUND 1205 PM
EDT...HARLAN AROUND 1210 PM EDT...AND CLUTTS AROUND 1215 PM EDT.

RESIDENTS CAN EXPECT BREIF HEAVY RAIN...GUSTY WINDS OF 35 TO 45
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

RAY
Special weather statement, Jun 4, 11:08 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1208 PM EDT SUN JUN 4 2006

KYZ111-112-041645-
LEE-BREATHITT-
1208 PM EDT SUN JUN 4 2006

...A STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 1206 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
BEATTYVILLE...OR OVER VADA...MOVING EAST AT 25 MPH. THIS STORM
SHOULD BE IN THE JACKSON AREA AROUND 12:30 PM EDT.

THIS STORM WILL BE MOVING OUT OF SOUTHEASTERN LEE COUNTY AND INTO
BREATHITT COUNTY BY 12:10 PM. RESIDENTS SHOULD EXPECT BRIEF HEAVY
RAIN...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND SMALL HAIL IF IN THE PATH OF THIS STORM.

RAY
Special weather statement, Jun 4, 11:27 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1227 PM EDT SUN JUN 4 2006

KYZ110-112-113-041715-
FLOYD-BREATHITT-KNOTT-
1227 PM EDT SUN JUN 4 2006

...A STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 1224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST
OF HINDMAN...OR OVER BUCK...MOVING SOUTHEAST AT 25 MPH.

THIS STORM WILL BE NEAR BUCK AROUND 1230 PM EDT...ELMROCK AROUND 1235
PM EDT...VEST AROUND 1240 PM EDT...HINDMAN AROUND 1255 PM EDT.

RESIDENTS SHOULD EXPECT RESIDENTS SHOULD EXPECT BRIEF HEAVY
RAIN...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND SMALL HAIL IF IN THE PATH OF THIS STORM.

RAY
Special weather statement, Jun 4, 11:27 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
1227 PM EDT SUN JUN 4 2006

KYZ113-041715-
KNOTT-
1227 PM EDT SUN JUN 4 2006

...A STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 1224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST
OF HINDMAN...OR OVER BUCK...MOVING SOUTHEAST AT 25 MPH.

THIS STORM WILL BE NEAR BUCK AROUND 1230 PM EDT...ELMROCK AROUND 1235
PM EDT...VEST AROUND 1240 PM EDT...HINDMAN AROUND 1255 PM EDT.

RESIDENTS SHOULD EXPECT RESIDENTS SHOULD EXPECT BRIEF HEAVY
RAIN...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND SMALL HAIL IF IN THE PATH OF THIS STORM.

RAY

CORRECTED TO REMOVE ALL BUT KNOTT COUNTY

The radar

The Jackson,KY radar (KJKL), 33 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Magoffin

When
June 4, 12:08 PM EST to 12:12 PM EST
Where
Magoffin County, 2 mi SE of Fredville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -82.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521702.